External stability of a double integrator with saturated linear control laws

Antonie Arij Stoorvogel, Guoyong Shi, Ali Saberi

    Research output: Contribution to journalArticleAcademicpeer-review

    15 Citations (Scopus)

    Abstract

    For a double integrator subject to input saturation, it is well-known that linear control laws can achieve global asymptotic stability. But a study of external stability for such a simple system reveals an unexpectedly rich nature. It is shown in this paper that external $L_p$ stability for non-input-additive disturbance only holds for $p < 2,$ but not for $p > 2$ no matter what linear control law is used. However, for input-additive disturbance, $L_p$ stability holds for all $1 < p < \infty.$. As a third result, we show that the double integrator system controlled by a saturating linear feedback is not input-to-state stable (ISS) even when all disturbances have their magnitudes restricted to be arbitrarily small. These results for the first time reveal that external stability of nonlinear systems is essentially different from that of linear systems. A fundamental discovery in this study is that the external stability of nonlinear systems cannot be separated from the internal state behavior.
    Original languageUndefined
    Pages (from-to)429-451
    Number of pages23
    JournalDynamics of Continuous, Discrete and Impulsive Systems, Series B: Applications & Algorithms
    Volume11
    Issue number4-5
    Publication statusPublished - 2004

    Keywords

    • Disturbance rejection
    • Input saturation
    • Input-to-state stability
    • Asymptotic stability
    • IR-68760
    • $L_p$ stability
    • EWI-16635

    Cite this